Jan 29, 2010
My partner is 45 and starting treatment for the first time since being diagnosed in 1987. Since then, he has been in excellent health, barely even a cold, but a recent stress-collapse resulted in extremely low CD4s (38, I think) and a viral load of over 500K. He feels ready to start the medication now, but I know he has a lot of fear about the lipoatrophy and lipodystrophy associated symptoms. His doctor has suggested it is a low risk with his prescription (Truvada-Reyataz-Norvir), but my research has turned up conflicting opinions, including that being over 40 and having a low CD4 count can increase the likelihood. So, is it inevitable? Would we be better off just expecting it will happen? I don't want to be fatalistic, but I also don't want to go into this with false expectations. Thanks for your time.
| Response from Dr. Pierone
Lipodystrophy is not an inevitable complication of antiretroviral therapy. The combination that your partner's doctor recommended is not likely to produce lipoatrophy. Since it does contain a boosted protease inhibitor, Norvir + Reyataz, there is a risk of lipohypertrophy.
Why some individuals develop lipodystrophy in response to HIV medications is not understood. Some genetic markers that appear to be linked to susceptibility for lipodystrophy are being discovered, although none are useful yet for clinical practice.
The low CD4 count indicates that it is time for treatment, so your partner should certainly not delay starting antiretroviral therapy at this time.
I hope that this information helps and best of luck to you!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Penis Discharge After Licking Genital Worried I Have HIV
- Rash After Giving Oral Worried I Have HIV
- Sore On Mouth After Getting Scratched Worried I Have HIV
- Sore On Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- What Is The Best Medication For Vaginal Infections?
- Acute Retroviral Syndrome Rash Pictures
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.